SymptomsBy Mayo Clinic staff
The signs and symptoms of gastritis include:
- A gnawing or burning ache or pain (indigestion) in your upper abdomen that may become either worse or better with eating
- A feeling of fullness in your upper abdomen after eating
Gastritis doesn't always cause signs and symptoms.
When to see a doctor
Nearly everyone has experienced a bout of indigestion and stomach irritation. Most cases of indigestion are short-lived and don't require medical care. But if you experience signs and symptoms of gastritis consistently for a week or longer, see your doctor. And be sure to tell your doctor if you experience stomach problems after taking any prescription or over-the-counter drugs, especially aspirin or other pain relievers.
If you are vomiting blood, you have blood in your stools or your stool appears black, see your doctor right away to determine the cause.
- Lee EL, et al. Gastritis and gastropathies. In: Feldman M, et al. Sleisenger & Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4160-6189-2..X0001-7--TOP&isbn=978-1-4160-6189-2&about=true&uniqId=229935664-2192. Accessed March 9, 2011.
- American College of Gastroenterology guideline on the management of Helicobacter pylori infection. Bethesda, Md.: American College of Gastroenterology. http://www.acg.gi.org/physicians/guidelines/ManagementofHpylori.pdf. Accessed March 10, 2011.
- Gastritis. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/gastritis/index.htm. Accessed March 9, 2011.
- Guidelines for the management of dyspepsia. Bethesda, Md.: American College of Gastroenterology. http://www.acg.gi.org/physicians/guidelines/dyspepsia.pdf. Accessed March 10, 2011.
- H. pylori and peptic ulcers. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/hpylori/index.htm. Accessed March 9, 2011.
- FDA drug safety communication: Possible increased risk of fractures of the hip, wrist and spine with the use of proton pump inhibitors. U.S. Food and Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm213206.htm. Accessed March 10, 2011.